Alert archive / Arizona / Flash Flood Warnings in 2023
Flash Flood Warning 48, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 13, 2023, 10:58 AM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2023, 10:58 AM MST (17:58 UTC)
- Expired
- Aug 13, 2023, 2:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 112 km from the middle of the area, began a volume at 18:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 6.0 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -161 J/kg
- Mixed-layer LCL
- 1767 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
855
WGUS55 KVEF 131758
FFWVEF
AZC015-132100-
/O.NEW.KVEF.FF.W.0048.230813T1758Z-230813T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
1058 AM PDT Sun Aug 13 2023
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
Southern Mohave County in northwestern Arizona...
* Until 200 PM MST.
* At 1058 AM MST, Doppler radar indicated thunderstorms producing
heavy rain near Hualapai Mountain Park. Between 0.75 and 1.5
inches of rain have fallen. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Kingman, Hualapai Mountain Park, Wild Cow Campground and Hualapai
Peak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3517 11391 3518 11389 3515 11384 3514 11382
3509 11379 3506 11378 3505 11378 3503 11380
3503 11381 3503 11384 3504 11389 3509 11399
3512 11403 3514 11403 3519 11400 3519 11396
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CO2 follow-up statements
232
WGUS75 KVEF 131926
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
1226 PM PDT Sun Aug 13 2023
AZC015-132100-
/O.CON.KVEF.FF.W.0048.000000T0000Z-230813T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
1226 PM MST Sun Aug 13 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 2 PM MST THIS
AFTERNOON FOR SOUTHERN MOHAVE COUNTY...
At 1226 PM MST, Doppler radar indicated thunderstorms producing
heavy rain near Hualapai Mountain Park have decreased in intensity.
However, Between 0.75 and 1.5 inches of rain has fallen and runoff
continues. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
Kingman, Hualapai Mountain Park, Wild Cow Campground and Hualapai
Peak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3517 11391 3518 11389 3515 11384 3514 11382
3509 11379 3506 11378 3505 11378 3503 11380
3503 11381 3503 11384 3504 11389 3509 11399
3512 11403 3514 11403 3519 11400 3519 11396
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Planz640
WGUS75 KVEF 132055
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
155 PM PDT Sun Aug 13 2023
AZC015-132105-
/O.EXP.KVEF.FF.W.0048.000000T0000Z-230813T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
155 PM MST Sun Aug 13 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 2 PM MST THIS AFTERNOON FOR
SOUTHERN MOHAVE COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3517 11391 3518 11389 3515 11384 3514 11382
3509 11379 3506 11378 3505 11378 3503 11380
3503 11381 3503 11384 3504 11389 3509 11399
3512 11403 3514 11403 3519 11400 3519 11396
$$
PlanzWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 9:00 AM MST, 1 hour 58 minutes earlier.
Area forecast discussion, Aug 13, 9:00 AM MST, 1 hour 58 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 900 AM PDT Sun Aug 13 2023 .SYNOPSIS...A circulation along the Southern California Coast will bring a disturbance over our region today leading to an increase in thunderstorm activity. Monsoonal moisture will persist across the region through much of this coming week leading to a chance of thunderstorms each day...especially over the mountains. Temperatures will remain near normal through Monday and then climb to a few degrees above normal by mid week. && UPDATE...Active day on track as upper low spins over southern California and provides some dynamic forcing for fairly widespread convection today. The 12z VEF sounding sampled 500mb temps of -11C which is rather cool for mid-August, and morning satellite imagery depicts mostly clear skies to start the day across the Mojave Desert and Northwest Arizona. Meanwhile, a band of morning showers and embedded thunderstorms associated with a deformation zone stretches from southern Utah into the southern Great Basin and Sierra. With the clear start to the day across our central and southern zones, and steep lapse rates in play, convection will fire quickly. This mornings HRRR and HREF guidance suggest central and southern Mohave County, the southern half of Clark County, and eastern San Bernardino Counties will be favored for the strongest updrafts through the late afternoon, with activity tending to shift southwestward into western and southern San Bernardino county later in the evening. With cool temps aloft and some moderate forcing, a few stronger storm cores may produce small hail, perhaps to the size of a penny. DCAPE values across the desert terrain are also in the 1500 j/kg range which will also be sufficient for locally strong wind gusts, potentially exceeding 50 mph. Made some updates to the PoPs to blend in some convective guidance but otherwise things are on track. -Outler- && .SHORT TERM...Today through Monday. Today looks to be a fairly active day for thunderstorm development even though moisture is somewhat marginal with precipitable water values generally 0.7-1.0" across most of our area along with surface dewpoints in the mid to upper 40s. The difference maker will be a broad vort max rotating around the SoCal closed low lifting up over southern Nevada and surrounding areas bringing some upward forcing due to vorticity advection and slight cooling near 500 mb. This will combine with good surface heating across Clark, Mohave and San Bernardino counties. The latest HRRR and other high res models indicate scattered convective cells rapidly breaking out 18-21Z across these counties and moving toward the west-northwest at 15-20 mph in the cyclonic flow around the upper low. The main threat with these storms aside from lightning will be widespread winds gusting over 35 mph supported by DCAPE values 1500-1700 J/kg and inverted V RAP forecast soundings. The HREF has a large bullseye of 70 percent probabilities for winds greater than 35 mph over the aforementioned area. A mid-level deformation zone will persist across Lincoln, central Nye, Esmeralda and northern Inyo counties between the SoCal low and a high over the Pacific Northwest extending down to northern CA/NV. This will keep considerable cloud cover going over these areas this morning followed by embedded thunderstorms developing this afternoon and moving quickly toward the west. Strong winds will be the primary threat for these areas also. Cannot completely rule out localized flash flooding due to training cells for any place particular site, but it is not as prevalent of a signal as strong winds. Convection will diminish this evening and overnight then Monday looks to be a down day as the closed low retrogrades off shore and brings drier and more stable air over most of our region. This is reflected by the NBM in a significant reduction in PoP values over our forecast area with 15-30 percent chances confined to eastern Mohave and northern Lincoln counties. .LONG TERM...Tuesday through Saturday. Ensemble guidance remains in good agreement that the upper low over southern California over the weekend will have retrograded further west off the southern California coast Tuesday. This will allow ridge to our east to expand westward allowing temperatures to warm back up to several degrees above normal by Thursday. As the high builds, at least the GEFS shows an increase in PW values from the south-southeast into the Mojave Desert/western Arizona. PWAT anomalies stay in the range of 100-175% of normal during the period. NBM paints 20-50% PoPs across the eastern half of the CWA, all the way into next weekend. && .AVIATION...For Harry Reid...Variable winds start to turn to the northeast later this morning with speeds of less than 10 knots. Thunderstorm activity returns to southern Nevada once again this afternoon, including along higher terrain around The Valley. Gusty and erratic outflow winds may come with these storms. The greatest potential for outflow winds at the terminal will be in the late afternoon to early evening, but earlier outflows cannot be ruled out. Outside of storms, winds remain around 10 knots out of the southeast in the afternoon, decreasing and turning to the southwest in the evening. For the rest of southern Nevada, northwest Arizona and southeast California...Another round of showers and thunderstorms is expected across most of the forecast area today. Along with thunderstorm activity possible within the vicinity of each terminal, outflow boundaries from area storms may result in periods gusty and erratic winds. Outflow activity should be the most active between the mid afternoon and early evening, but outflows earlier in the day cannot be ruled out. Outside of storms, most areas will maintain a diurnal wind pattern. The exception is the Colorado River Valley sites, which should see a push of northerly winds during the day. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM...Adair LONG TERM...Pierce AVIATION...Meltzer For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 10:40 AM MST | Severe Thunderstorm Warning | VEF | Mohave | 50 min |
| Aug 13, 10:41 AM MST | Severe Thunderstorm Warning | VEF | Mohave | 49 min |
| Aug 13, 11:47 AM MST | Severe Thunderstorm Warning | VEF | Mohave | 43 min |
| Aug 13, 1:12 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Aug 13, 1:44 PM MST | Areal Flood Advisory | VEF | Mohave | 2 hr |
| Aug 13, 2:26 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.